Texas, 2023

Flash Flood and Damaging Winds in Texas, May 25, 2023

May 25, 2023 · NWS MAF · 4 events in 4 counties and zones

A long-track complex of thunderstorms developed off of the higher terrain of eastern New Mexico and moved southeast. This complex produced severe wind gusts across the northern Permian Basin early that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A long-track complex of thunderstorms developed off of the higher terrain of eastern New Mexico and moved southeast. This complex produced severe wind gusts across the northern Permian Basin early that morning. Additional thunderstorms developed across portions of the higher elevations of the Davis Mountains later that afternoon. Severe winds and flash flooding were observed with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 2:01 AM CST, 45 minutes earlier.

Area forecast discussion, May 25, 2:01 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
301 AM CDT Thu May 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 216 AM CDT Thu May 25 2023

As of this writing, a weak ridge centered over West Texas is
allowing a short wave trough to move across the South Plains causing
scattered severe storms just north of our county warning area. These
storms are finally showing signs of weakening and hopefully will
only provide some beneficial rainfall for locations in our CWA.
Unfortunately we can expect more of the same later this afternoon
since the ridge will not be enough to suppress convection, and
directional shear from southeast low level winds becoming west to
northwesterly in the mid and upper levels will be tilting some
updrafts once again bringing a threat for at least isolated severe
storms. Large hail and strong winds will be the main threat but
cannot rule out an isolated brief tornado forming along
boundary/updraft interactions. Abundant low level moisture and cool
850 mb temperatures will keep highs unseasonably cool with most
locations only reaching the 80s to lower 90s.

Lows Friday morning will drop into the 60s before a near carbon copy
day occurs Friday. Highs will be similar to Thursday and there will
again be a chance for showers and thunderstorms, some severe from
southeastern New Mexico to the Big bend and northern Permian Basin.
Be alert for late night thunderstorms the next few days. We normally
see convection diminish a few hours after sunset but short range
models are showing storms will continue longer than normal, possibly
even forming MCS structures.

Hennig

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 216 AM CDT Thu May 25 2023

Severe storms, heavy rainfall, with highs in the 80s to low 90s can
generally sum up the long term forecast. Weak upper ridging with
multiple rounds of disturbances moving across will bring strong to
severe storms each afternoon, with large hail, damaging winds,
flooding, and even a tornado all possible threats. Increasing shear
into the weekend, along with CAPE > 2500 J/kg, high lapse rates, and
PWs > 1.25" will be sufficient for diurnally driven severe storms
each afternoon despite the upper ridging. Storms will develop along
the dryline as well as in the vicinity of residual outflows from
storms the previous days. Southerly surface flow continues to
increase moisture in the lower levels, so any storms that develop
will be capable of locally heavy rainfall that may lead to flash
flooding. This has been observed over the previous days in storms,
and given no substantial changes to the environment, this will
continue through the weekend.

Models continue to struggle with the change in the upper pattern
Sunday and Monday, but confidence seems to be increasing that the
upper trough currently sitting over Baja CA/the Desert SW will lift
north and bring widespread precipitation to the region. For Tuesday,
the next system to watch will be a low off the coast of CA,
potentially causing a ridge to build over the region and a return to
a similar pattern to what we've had the past week. Stay tuned.

-Zuber

&&

.AVIATION...
(06Z TAFS)
Issued at 1206 AM CDT Thu May 25 2023

VFR conditions will continue for about the next 4 to 6 hours
before MVFR CIGs are expected to move in by around 12Z. VFR
returns by 18Z. Modest and occasionally gusty southeast winds will
continue.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               84  64  83  64 /  40  40  30  20
Carlsbad                 87  62  88  62 /  30  30  30  30
Dryden                   89  68  87  68 /  10  30  10  10
Fort Stockton            88  65  87  64 /  30  30  30  20
Guadalupe Pass           84  61  85  62 /  30  20  30  30
Hobbs                    83  61  83  60 /  30  40  30  30
Marfa                    87  54  85  54 /  40  30  40  40
Midland Intl Airport     85  65  84  65 /  30  30  20  20
Odessa                   85  65  84  65 /  30  30  20  20
Wink                     89  65  88  65 /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...10
Hazardous weather outlook, May 25, 1:22 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 AM CDT Thu May 25 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-260730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
222 AM CDT Thu May 25 2023 /122 AM MDT Thu May 25 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon and evening, with strong
to severe storms possible, especially across portions of Southeast
New Mexico, the Western Permian Basin, and the Trans Pecos. Primary
threats will include large hail, damaging wind, frequent lightning,
flooding due to heavy rain, and even a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible each day this week, with the greatest
chance for severe thunderstorms over the Permian Basin, Southeast New
Mexico, and the Davis Mountains. Large hail, damaging wind, and heavy
rain leading to flash flooding are the main concerns. Any storms
that develop will be capable of producing frequent lightning as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 25, 12:45 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Thu May 25 2023

NMZ029-250715-
Northern Lea County NM-
1245 AM MDT Thu May 25 2023

...Strong thunderstorms will impact portions of northeastern Lea
County through 115 AM MDT...

At 1244 AM MDT, Doppler radar was tracking strong thunderstorms over
Crossroads, or 19 miles north of Tatum, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southeastern New Mexico.

&&

LAT...LON 3339 10305 3341 10340 3357 10351 3357 10306
TIME...MOT...LOC 0644Z 231DEG 22KT 3353 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
May 25, 2:46 AM CST to 2:51 AM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -102.570

Thunderstorm Wind, Dawson

When
May 25, 5:04 AM CST to 5:09 AM CST
Where
Dawson County, 1.5 mi SSE of Lamesa
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -101.940

Thunderstorm Wind, Presidio

When
May 25, 3:21 PM CST to 3:26 PM CST
Where
Presidio County, 3.06 mi ESE of Quebec
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
30.470, -104.350

Flash Flood, Brewster

When
May 25, 7:08 PM CST to 7:38 PM CST
Where
Brewster County, 3 mi ENE of Lajitas to 3 mi NW of Lajitas
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.297, -103.734

TxDot El Paso reported flooding of Comanche Creek and Ranch Road 170.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101466, 1101467, 1101468, 1101464.